Myfitnesspal

Message Boards General Health, Fitness and Diet
You are currently viewing the message boards in:

Gaining weight on Doxycycline/Prescribed drugs?

2

Replies

  • charbautcharbaut Member Posts: 1 Member Posts: 1
    I have been on and off Dorxy 150mg for the last few years. In this time, I can definitely notice a weight gain, especially in my abs. I do an hour of cardio almost everyday, plus I am in a US Marine run boot camp 5 days a week. I have not lost a single pound while maintaining a clean diet, and a rigorous workout schedule. I'm 47, so part of me wants to blame hormones, but recently I heard a story on NPR about antibiotics making us fat. Doctor Oz just did a show on this as well. I'm starting to lean on the side of the Doryx being the cause, rather than age and slowing metabolism. Very frustrated!
  • Mena212Mena212 Member Posts: 1 Member Posts: 1
    Interesting! I, too have been on 100mg of Doxy for the past 5 months and am so pleased that my rosacea has calmed down tremendously yet my weight has gone up. Never made the connection until my mother mentioned antibiotics could be the trigger. I do heavy cardio at least 5 days a week and my eating habits have remained the same. My belly feels almost puffy and it is an uncomfortable (full) feeling, especially in the upper region, below the chest line. Also have noted that I have not been as 'regular' as I always have been and now am wondering if the Doxy could be that trigger, too! Will mention this to my dermatologist at my next visit.
  • day248day248 Member Posts: 1 Member Member Posts: 1 Member
    RN here: I'll weigh in on this as I am currently taking this drug. I had lost approx 70lbs over the course of a year. I've gained a few lbs back from poor diet over the course of about 4 months. I started working out again, and food tracking about a month ago. My weight had been holding steady. Approx 2-3 weeks ago, I started taking Doxycycline 100mg daily for skin issues. I've gained 10lbs in those 3-ish weeks with NO CHANGE IN DIET AND EXCERCISE. I started doing some research. Here is one article that has just been released on the subject. Keep in mind that the reason for use of the drug is different, but there is starting to be some evidence that antibiotics can cause severe weight gain in about 25% of the population. Also, the weight gain is NOT listed (anywhere, in any source I have access to ~ none of my drug books either) as a side effect.

    Here is the article for those interested:
    http://www.sciencedaily.com/releases/2014/04/140414123818.htm
  • I_Will_End_YouI_Will_End_You Member Posts: 4,397 Member Member Posts: 4,397 Member
    I've taken it, and never had an issue with weight gain. It's just an antibiotic.
  • Barry4321Barry4321 Member Posts: 1 Member Posts: 1
    Ive been on Doxycycline for 3 weeks for Prostatitis, and have gained about 5 pounds. I feel bloated in my stomach, hips, and butt. I workout with weights 5 days a week, run about 6 miles a week and am actually eating less since starting the drug.
  • dominicstimma7dominicstimma7 Member Posts: 1 Member Member Posts: 1 Member
    I don't care what experts say. It happened to me I took doxy for 30 days 200 mg a day n gained 10 pounds. As soon as I stopped taking it the weight came off. It builds up intestinal bacteria thus leading to belly fat.
  • kmart919kmart919 Member Posts: 20 Member Member Posts: 20 Member
    How does the ANTIBIOTIC doxycycline build up intestinal bacteria? o.O How does intestinal bacteria cause belly fat? O.o i sure hope you have bacteria in your intestines. Normal flora is essential to balance the "good" vs "bad" bacteria. Doxycycline doesn't cause weight gain. Stomach upset, esophageal irritation, increased sun sensitivity (so it does not matter AT ALL if you are all ready tan), diarrhea, possibly bloating? Sure. It can cause all that, but it doesn't cause true weight gain or "build up intestinal bacteria". I also took it for 3-6 months many, many years ago. Zero weight gain and clear skin from it.
  • robertf57robertf57 Member Posts: 560 Member Member Posts: 560 Member
    absolute hogwash! doxycycline doesn't cause weight gain. if you gained weight on it its because you are eating more calories than you are burning. don't blame a drug that has been prescribe for decades millions of times. weight your food and count calories accurely.
  • Mustang_SusieMustang_Susie Member Posts: 7,054 Member Member Posts: 7,054 Member
  • KARW45KARW45 Member Posts: 1 Member Member Posts: 1 Member
    I took doxycycline for nearly a month while I had Lyme disease and built up fat around my middle. I was also taking estradiol. I am a runner and even did some light jogging that month. I am convinced from my own experience there is some mechanism by which this medication causes weight gain. I never had that quick a fat build up ever. I am trim and exercise, even lightly while sick. I also am careful about my diet, and do not and did not eat much sugar or dairy. It would really help for someone to get to the bottom of why there are so many anecdotal reports of this drug causing weight gain from people. There is definitely a lot on this online.
  • elphie754elphie754 Member Posts: 7,571 Member Member Posts: 7,571 Member
    I was prescribed doxy for a bad viral infection. So many side affects! I'm pretty tanned, but burned within a day. Massive headaches especially the first 6 days! Nausea in the mornings. Yesterday was my last day. I took it for 10 days, twice a day. I've been done one day. I'm so bloated. It's all in my stomach. Anyone know how long it takes to go away? I'm not constipated, just bloated in lower abdomen area.

    Antibiotics will not help VIRAL infections and if your doctor prescribed it for a virus I would find a new doctor ASAP.
  • kellyfilbeckyoungkellyfilbeckyoung Member Posts: 1 Member Member Posts: 1 Member
    I started researching today to see if there was a link between taking Doryx for the past month and gaining almost 5 lbs. I workout everyday doing high cardio mostly Insanity workouts mixed in with Bikram. I have never had a problem maintaining my weight. My daughter grabbed my stomach the other day a stomach that was never there to grab a month ago and I just thought well I'm 30 now maybe it is going to be more difficult then it has been in the past. So happy to see this forum because as others have mentioned it is not listed as a side effect. Obviously after reading all these responses it needs to be. I will not be taking another Doryx pill after this confirmation and fingers crossed the stomach goes back to normal. Thanks to all that have posted about their experience!
  • tasnuvashamarukhpromatasnuvashamarukhproma Member Posts: 1 Member Member Posts: 1 Member
    oh I am feeling so insecured after reading all the comments as I have just started taking doxacyclin for my acne as it is troubling me a lot for the last 3 months.
  • singingfluteladysingingflutelady Member Posts: 8,733 Member Member Posts: 8,733 Member
    I gained on Prednisone but that is to be expected. I lost all of the weight once I got below 50 mg a day. I have also gained on Remicade but I was underweight and not absorbing food until the Remicade started working. I hate that weight gain but at least it means I am healthier.
  • mcnulty_ainemcnulty_aine Member Posts: 1 Member Member Posts: 1 Member
    I have had a similar experience, I have been on Doxycycline for about 9 months and though I am an athlete I have gained about 15lbs. Even during season when I heavily exercised daily and had to watch my diet, i was adding on the pounds. Definitely more rapidly once my season ended, 8 of those pounds in the last 3 months! One doctor said that as an antibiotic it could be the cause of the weight gain but i just cant seem to kick it! Has anyone had experience with stopping the medication and losing the weight?
  • wayneyeagerwayneyeager Member Posts: 6 Member Member Posts: 6 Member
    Prescribed doxycycline for prostatitis. No changes in diet or exercise. Gained 7 lbs in 1 week. Water? Fat? Not sure but that's a shocking gain! Something is going on. They do feed antibiotics to livestock to fatten them up, after all.
  • yesimpsonyesimpson Member Posts: 1,372 Member Member Posts: 1,372 Member
    I took doxycycline for two months and lost weight as it made me feel a wee bit nauseous all the time.
  • Mouse_PotatoMouse_Potato Member Posts: 1,359 Member Member Posts: 1,359 Member
    There's an awful lot of first time posters in this thread, all saying the same thing...

    ETA: Crud. Zombie thread got me.
    edited August 2016
  • dodge_girl_2dodge_girl_2 Member Posts: 2 Member Member Posts: 2 Member
    I just had a lightbulb moment myself. I have gained fat. I have lowered my caloric intake but feel bloated all the time. Has anyone stopped taking this and dropped the weight?
  • FreyasRebirthFreyasRebirth Member Posts: 514 Member Member Posts: 514 Member
    I was on it for ~5 months. I was pregnant for most of it so I was gaining weight but I didn't gain in excess and it didn't prevent me from losing it postpartum.
Sign In or Register to comment.